Font Size
A
A
A

Bulimia: Misuse of Ipecac Syrup


Topic Overview

Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:

If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.

Related Information

Credits

ByHealthwise Staff
Primary Medical ReviewerAdam Husney, MD, MD - Family Medicine
Specialist Medical ReviewerW. Stewart Agras, MD - Psychiatry
Last RevisedAugust 25, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary